Nevada, 2006

High Wind in Nevada, January 17, 2006

January 17, 2006 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 17, 3:50 AM PST, 7 hours 10 minutes earlier.

Area forecast discussion, Jan 17, 3:50 AM PST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
350 AM PST TUE JAN 17 2006

.SHORT TERM...
LARGE AREA OF LOW PRESSURE OVER THE NORTHEAST PACIFIC OCEAN WILL
BEGIN TO THROW MOISTURE AND ENERGY AT THE SIERRA AND WESTERN
NEVADA TODAY.

WINDS STARTING TO INCREASE OVER THE SIERRA RIDGE TOPS...WHERE
TEMPERATURES HAVE WARMED INTO THE LOW 30S. THESE WINDS WILL MIX
DOWN TO LAKE LEVEL THIS MORNING WITH GUSTS EXCEEDING 30 MPH. THUS
A LAKE WIND ADVISORY HAS BEEN ISSUED FOR TAHOE. WILL TAKE UNTIL
LATER THIS AFTERNOON FOR THE WINDS TO MIX OUT THE NEVADA VALLEYS.
THIS LEAVES A VERY INTERESTING TEMPERATURE FORECAST FOR THE NEXT
48 HOURS. HIGHS TODAY MAY NOT OCCUR IN SOME LOCATIONS UNTIL AFTER
SUNSET AS THE DOWNSLOPE WINDS INCREASE. HIGHS ON WEDNESDAY...FOR
AREAS NORTH OF US-50...WILL OCCUR BEFORE SUNRISE AS A COLD FRONT
DROPS FROM NORTH TO SOUTH THROUGH THE AREA. FRONT SHOULD REACH
RENO-TAHOE BEFORE THE WEDNESDAY MORNING COMMUTE. TEMPERATURES
WILL FALL DURING THE DAY AS COLD AIR MOVES INTO THE REGION...WITH
LOWS OCCURRING JUST BEFORE MIDNIGHT THURSDAY.

PRECIPITATION WILL REACH NORTHEAST CALIFORNIA THIS AFTERNOON AND
TAHOE BY EARLY EVENING. LEFT THE TIMING OF THE WARNINGS
ALONE...BUT DID INCREASE SNOW TOTALS. WITH THE COLD AIR...EXPECTING
SNOW TO WATER RATIOS NEAR 14 TO 1. WITH 2 TO 2.5 INCHES OF LIQUID
FORECAST ALONG THE CREST NEAR TAHOE...THIS EQUATES TO TWO TO THREE
FEET OF POWDER. HOWEVER THE POWDER WILL BE BLOWN ABOUT BY STRONG
WINDS THUS CREATING WHITE OUT CONDITIONS. HAVE ADDED THIS
HIGHLIGHT TO THE ZONES TO REINFORCE THE WORDING IN THE WARNINGS.
DIFFICULT TO SAY AT THIS TIME HOW WIDESPREAD THE WHITE OUT
CONDITIONS WILL BE...BUT WILL LEAVE THAT AND ANY UPGRADES OF THE
NEVADA WARNINGS TO THE B SYNONYM FOR WHITE OUT CONDITIONS TO THE
DAY SHIFT.

ADDED A WINTER WEATHER ADVISORY TO ZONES 1 AND 4 EARLIER THIS
SHIFT. AS THE COLD FRONT TRACKS SOUTH ON WEDNESDAY MODERATE SNOW
IS EXPECTED THROUGH CENTRAL NEVADA WITH SEVERAL INCHES OF
ACCUMULATION IN ZONES 1 AND 4 ALONG WITH GUSTY WINDS.

CONDITIONS BEGIN TO CLEAR FROM WEST TO EAST ON WEDNESDAY
NIGHT...BUT LINGERING MOISTURE WILL ALLOW ISOLATED LIGHT SNOW
SHOWERS TO CONTINUE THROUGH THURSDAY. TEMPERATURES WILL BE COLD
THURSDAY AND SIGNIFICANTLY LOWERED HIGHS BELOW GUIDANCE DUE TO THE
EXPECTED SNOWFALL AND COLD AIR ALOFT. LOWS FOR THURSDAY NIGHT WILL BE
SIMILAR TO MONDAYS (1/16) LOWS WITH A FEW SUB ZERO READINGS IN THE
USUAL COLD SPOTS. BRONG

 .LONG TERM...FRIDAY THROUGH MONDAY
WEAK SHORT WAVE STILL ON TRACK TO BRUSH THE NORTHERN CWA FRIDAY INTO
SATURDAY. A STRONGER SYSTEM DROPS IN FROM THE NORTHWEST SATURDAY
NIGHT AND MOVES SOUTH AND EAST OF THE AREA BY LATE SUNDAY. MODELS
CONTINUE TO STRUGGLE WITH THIS LOW...WITH THE OPERATIONAL GFS
SHOWING THE STRONGEST SOLUTION AND HAVING THE MOST EFFECT ON THE
EASTERN SIERRA AND WESTERN NV. ENSEMBLE MODELS IN GENERAL DO NOT
SUPPORT THE STRONGER SOLUTION BUT DO SHOW A LOW OR TROUGH SLIDING
OVER THE AREA SATURDAY NIGHT. THE ECMWF HAS ALSO TRENDED TOWARD THE
GFS SOLUTION BUT KEEPS THE LOW OFF THE COAST WITH MUCH LESS EFFECT
ON WEATHER EAST OF THE SIERRA CREST. HARD TO GO ALONG WITH THE ECMWF
SOLUTION GIVEN THAT RECENT SYSTEMS HAVE ALL BEEN FAIRLY PROGRESSIVE.
DETAILS ARE HARD TO PIN DOWN BUT WILL INCREASE POPS SATURDAY NIGHT
AND EARLY SUNDAY SO THAT SNOW IS LIKELY IN THE EASTERN SIERRA AND
NORTHEAST CA WITH CHANCE POPS ACROSS REMAINDER OF THE FORECAST AREA.
THESE VALUES COULD EITHER BE RAISED OR LOWERED DEPENDING ON LATER
MODEL RUNS. A SHORT WAVE RIDGE MOVES OVER THE AREA MONDAY INTO
TUESDAY FOR DRY WEATHER BUT ENOUGH MOISTURE FOR PARTLY OR MOSTLY
CLOUDY SKIES. IN GENERAL TEMPERATURES WILL BE A BIT BELOW NORMAL
DURING THE PERIOD...TEMPERATURES MAY NOT BE COOL ENOUGH IN WESTERN
NV VALLEYS DEPENDING ON HOW MUCH SNOW COVER IS IN PLACE. RC
&&

.AVIATION...
PATCHY FOG OVER EASTERN CA AND WESTERN NV PRODUCING LOCAL IFR VSBYS
AND CIGS TIL 16Z. INCREASING WINDS OVER THE AREA AFTER 18Z. LOCAL
IFR CONDITIONS IN THE SIERRA AFTER 22Z BECOMING WIDESPREAD AFTER
00Z. MVFR OR IFR SPREADING INTO WESTERN NV BY AROUND 06Z AHEAD OF
APPROACHING COLD FRONT. RC
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST
     WEDNESDAY FOR NVZ003-NVZ005.

     LAKE WIND ADVISORY FROM 6 AM THIS MORNING TO 4 PM PST THIS
     AFTERNOON FOR NVZ002.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST
     WEDNESDAY FOR NVZ002.

     WINTER WEATHER ADVISORY FROM 8 AM TO 8 PM PST WEDNESDAY FOR
     NVZ001-NVZ004.

CA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST
     WEDNESDAY FOR CAZ070>CAZ073.

     LAKE WIND ADVISORY FROM 6 AM THIS MORNING TO 4 PM PST THIS
     AFTERNOON FOR CAZ072.

&&
Hazardous weather outlook, Jan 17, 6:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
0600 AM PST TUE JAN 17 2006

CAZ070>073-NVZ001>005-181500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
0600 AM PST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR NORTHEAST CALIFORNIA...THE
EASTERN SIERRA AND WESTERN NEVADA FROM 4 PM TODAY UNTIL 4 PM
WEDNESDAY. SEE THE LATEST WINTER WEATHER MESSAGE /WWUS45 KREV
WSWREV/ FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING REMAINS IN EFFECT FOR NORTHEAST
CALIFORNIA...THE EASTERN SIERRA AND WESTERN NEVADA UNTIL 4 PM
WEDNESDAY. SEE THE LATEST WINTER WEATHER MESSAGE /WWUS45 KREV
WSWREV/ FOR ADDITIONAL INFORMATION.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE WESTERN NEVADA BASIN
FROM 8 AM TO 8 PM WEDNESDAY. SEE THE LATEST WINTER WEATHER MESSAGE
/WWUS45 KREV WSWREV/ FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SNOW ACCUMULATIONS AND TIME OF SNOWFALL
OCCURRENCE TO THE NATIONAL WEATHER SERVICE. SPOTTER ACTIVATION IS
NOT EXPECTED AT THIS TIME.

SMM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon

When
January 17, 11:00 AM PST
Where
S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 52 kt (60 mph) wind gust recorded at the NDOT sensor at Washoe Valley.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487586.